Georgia, 2012Flash Flood and Damaging Winds in Georgia, August 9, 2012
August 9, 2012 · NWS TAE · 5 events in 2 counties and zones
Scattered afternoon convection resulted in a pulse severe storm that moved through the Albany area, blowing down a few trees. In addition, high precipitable water values contributed to very heavy rainfall rates, leading to brief flash flooding around Albany.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon convection resulted in a pulse severe storm that moved through the Albany area, blowing down a few trees. In addition, high precipitable water values contributed to very heavy rainfall rates, leading to brief flash flooding around Albany.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 9, 9:45 AM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 9, 9:45 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1045 AM EDT Thu Aug 9 2012
.NEAR TERM [Through Tonight]...
Updated: 1040am
Although things have returned to a more typical summertime pattern
in our local forecast area, it looks like another day with a very
early start to convection. There is a very high coverage of storms
around Bay and Walton Counties. The 4km NCEP WRF runs (ARW and NMM
cores) seem to depict this rather well and therefore our locally-
derived PoP grids from the high-resolution models seem very
reasonable for today. This resulted in PoPs 70-80% west of the
Apalachicola River in FL Panhandle this morning, with likely PoPs
across much of the area this afternoon. Dense cloud cover and
abundant storms will likely limit temperatures around Panama City.
Highs and hourly temperatures were cut back more in line with the
4km NCEP-ARW. However, in the event there is some clearing in the
afternoon, we did not want to reduce highs much lower than 87.
As far as hazards go, the early start to the convection and the
overall abundance of storms may reduce the severe threat a bit
today (like what eventually happened yesterday) despite large
MLCAPE and delta thetae values. We will have to keep an eye on
rain rates and possible flooding again. FFG remains low from
southern Coffee and Geneva Counties into Houston, far S Dale, and
southern Henry Counties in SE Alabama (3-hr FFG generally 3 inches
or less). It is also quite low right in the cities of Dothan and
Tallahassee. These areas would have a greater likelihood to see
some flooding if they receive persistent thunderstorms today.
&&
.SHORT TERM [Friday Through Saturday]...
Current HPC frontal analysis shows a stationary boundary stretching
from west to east from the plains through Ohio River Valley. As
the upper low in Canada dives southeast it will promote
frontogenesis at the surface and strengthen a surface trof. Both
the Euro and GFS show this trof becoming stuck in our area into
Saturday keeping rain chances above normal. This synoptic pattern
will keep more cloud cover around our CWA then is typical of this
time of year and should help keep Highs from the mid to upper 80s
in the more cloud covered areas and into the lower 90s elsewhere.
&&
.LONG TERM [Saturday Night through Wednesday]...
Good agreement overall amongst the extended range guidance this
morning. Sunday begins with a rather familiar pattern with upper
level ridging across the western half of the country, and a
trough/closed low across the eastern half. The southern extension of
the trough will reach our local area and combine with moist low
level southwesterly flow along the western periphery of the
subtropical ridge to provide a good shot for rain area wide on
Sunday. The trough will then flatten and lift north by Monday as the
upper ridge over the western Atlantic merges with the western U.S.
ridge across the southern tier of the country. This will likely
favor below average PoPs within the seabreeze circulation. Another
weaker shortwave rounds the eastern U.S. trough on Tuesday allowing
it to dig back south a bit, nudging the upper ridge south across
southern Florida. This will favor a near climo to below climo N to S
PoP gradient in the form of scattered convection. The east coast
trough slides east for the remainder of the period and ridging
builds in from the west. Will go with slightly below climo seabreeze
PoPs for Wednesday and Thursday. Max temps will remain near average
for the entire extended period.
&&
.AVIATION [Beginning 15Z Thursday]...
The mid-level scattering of clouds held off any widespread dense
fog development this morning, however KDHN did fall to IFR levels
and will remain this way for just a few more hours. It appears
as though with the exception of KDHN, sites will remain VFR this
morning. Showers and isolated thunderstorms will be possible this
morning at KECP, but will likely not make it into KTLH until later
in the afternoon. During the afternoon, expect a greater chance
for rain along and south of a line from KDHN to KCTY. Storms will
likely initiate around 15z to the west, and spread northeast
through the afternoon. As always, expect MVFR to IFR restrictions
in storms, with VFR expected otherwise.
&&
.MARINE...
Winds will be out of the WSW around 10 kts and seas will generally
be 2 to 3 feet. With some possible 4 foot seas in the offshore
waters west of Panama City. Seas will remain 2 to 3 feet through
Saturday, but should remain below cautionary levels.
&&
.FIRE WEATHER...
No concerns.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Risk of Rip Currents through 7pm CDT for coastal parts
of Bay, Gulf, and Walton Counties.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lamers
SHORT TERM...Gould/Walsh
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Gould/Walsh
FIRE WEATHER...HarriganHazardous weather outlook, Aug 9, 4:31 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 AM EDT THU AUG 9 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-100945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
531 AM EDT THU AUG 9 2012 /431 AM CDT THU AUG 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ANOTHER DAY OF WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED. THERE
IS A POTENTIAL FOR HEAVY RAIN AND SOME LOCALIZED FLOODING OR
PONDING OF WATER IN POORLY DRAINED AREAS THAT HAVE SEEN A LOT OF
RAIN IN RECENT DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS.
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE PANHANDLE BEACHES.
ISOLATED WATERSPOUTS MAY BE POSSIBLE JUST OFFSHORE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND. BY SUNDAY
THERE WILL BE A RETURN TO A MORE TYPICAL SUMMERTIME PATTERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER CONDITIONS THAT MAY BE
EXPERIENCED AS SOON AS IS SAFELY POSSIBLE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
WALSH/GOULD
In the hours before
Special weather statement, Aug 9, 11:28 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1228 PM EDT THU AUG 9 2012
FLZ017-091730-
LEON FL-
1228 PM EDT THU AUG 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON COUNTY...
* UNTIL 130 PM EDT
AT 1226 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TALLAHASSEE...OR NEAR MISSION SAN LUIS...MOVING
EAST AT 15 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. A WIND GUST TO 37
MPH WAS MEASURED ON THE FLORIDA STATE CAMPUS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3052 8404 3049 8404 3046 8404 3043 8408
3038 8408 3035 8437 3047 8441 3057 8438
3068 8415 3067 8406 3052 8401
TIME...MOT...LOC 1628Z 252DEG 12KT 3045 8430Special weather statement, Aug 9, 12:00 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT THU AUG 9 2012
ALZ066-067-069-091800-
DALE AL-HOUSTON AL-HENRY AL-
1200 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DALE...HENRY AND
HOUSTON COUNTIES...
* UNTIL 100 PM CDT
AT 1155 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OZARK TO WEBB...OR ALONG A
LINE EXTENDING FROM PLEASANT HILL TO WEBB...MOVING NORTHEAST AT 25
MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THE STRONGEST
WIND GUSTS MAY OCCUR BEFORE THE STORM.
LAT...LON 3171 8512 3165 8508 3154 8504 3147 8507
3143 8506 3137 8509 3133 8508 3110 8527
3133 8575 3163 8556 3162 8543 3171 8541
3171 8522 3175 8520
TIME...MOT...LOC 1700Z 216DEG 20KT 3145 8564 3126 8527Special weather statement, Aug 9, 12:03 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT THU AUG 9 2012
GAZ157-091745-
GRADY GA-
103 PM EDT THU AUG 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GRADY COUNTY...
* UNTIL 145 PM EDT
AT 1259 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTH OF WHIGHAM...OR NEAR LAKE IAMONIA...
MOVING NORTHEAST AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3107 8412 3097 8412 3092 8408 3086 8407
3086 8408 3068 8408 3067 8409 3069 8434
3069 8438 3108 8437
TIME...MOT...LOC 1703Z 230DEG 13KT 3068 8427
42-DVDSpecial weather statement, Aug 9, 1:19 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
219 PM EDT THU AUG 9 2012
GAZ123-125-144-091900-
BAKER GA-CALHOUN GA-DOUGHERTY GA-
219 PM EDT THU AUG 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAKER...CALHOUN
AND DOUGHERTY COUNTIES...
* UNTIL 300 PM EDT
AT 218 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES EAST OF LEARY...OR NEAR HOLT...MOVING NORTHEAST
AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3163 8401 3157 8400 3156 8398 3148 8400
3147 8398 3144 8400 3144 8414 3138 8420
3132 8445 3148 8458 3162 8427 3162 8405
3165 8402 3165 8399
TIME...MOT...LOC 1819Z 242DEG 28KT 3146 8439
08-LAMERSSpecial weather statement, Aug 9, 1:21 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EDT THU AUG 9 2012
FLZ014-112-114-091900-
INLAND GULF FL-COASTAL GULF FL-COASTAL BAY FL-
121 PM CDT THU AUG 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FAR SOUTHEAST BAY
AND GULF COUNTIES...
* UNTIL 200 PM CDT /300 PM EDT/
AT 117 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF MEXICO BEACH...MOVING EAST AT 30
MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 2983 8532 2986 8538 2979 8540 2971 8538
2971 8540 2984 8543 2988 8539 2986 8535
2994 8541 2996 8551 3000 8554 3004 8539
3002 8518 2989 8512 2971 8530 2971 8532
TIME...MOT...LOC 1821Z 267DEG 26KT 2989 8551
08-LAMERSSpecial weather statement, Aug 9, 1:42 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT THU AUG 9 2012
FLZ007-008-108-091915-
NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
142 PM CDT THU AUG 9 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY...
* UNTIL 215 PM CDT
AT 138 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF NICEVILLE...OR NEAR NICEVILLE...
MOVING EAST AT 25 MPH.
WINDS OF 45 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3067 8640 3072 8613 3047 8611 3047 8624
3048 8627 3046 8629 3047 8633 3046 8634
3046 8640
TIME...MOT...LOC 1843Z 263DEG 24KT 3057 8638
08-LAMERSThunderstorm Wind, Dougherty
- When
- August 9, 1:47 PM EST
- Where
- Dougherty County, 1.82 mi NW of (Aby)southwest Ga Rgnl Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.550, -84.210
The Dougherty county 911 call center reported a tree down on Mud Creek Road. Monetary damage was estimated.
Thunderstorm Wind, Dougherty
- When
- August 9, 1:50 PM EST
- Where
- Dougherty County, 0.53 mi WNW of Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 31.572, -84.179
FOX31 reported that a tree fell on a home at 1122 West Whitney Avenue. The tree landed in the dining area of the home destroying several windows and causing some damage to the room. There were no injuries reported to the family despite them being in the home at the time. Monetary damage was estimated.
Thunderstorm Wind, Dougherty
- When
- August 9, 1:50 PM EST
- Where
- Dougherty County, 1.4 mi W of Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.573, -84.194
A FOX31 news article reported a large tree down in the road at the 1800 Block of Edgerly Avenue. Monetary damage was estimated.
Thunderstorm Wind, Lee
- When
- August 9, 1:54 PM EST
- Where
- Lee County, 1.36 mi WNW of Forrester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 31.650, -84.190
The Lee county 911 call center reported two trees down in the southern portion of the county. Monetary damage was estimated.
Flash Flood, Dougherty
- When
- August 9, 2:05 PM EST to 3:00 PM EST
- Where
- Dougherty County, 0.96 mi NW of East Albany to 3.38 mi E of South Albany
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.578, -84.133
The Dougherty county 911 call center reported 8 road closures around Albany due to flash flooding. These roads included 2300 Nottingham, 800 Broad, 2300 Westgate, 1000 N Slappey, 1100 West 3rd, 2200 Low Water Rd, 600 Lewis, and 800 Whitney.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390479, 390477, 390480, 390481, 390482.